Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 231, NWS Omaha, NE

August 7, 2000Cedar County, Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 7, 2000, 9:54 PM CDT for Cedar County, Knox County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 7, 2000, 9:54 PM CDT (02:54 UTC)
Expired
Aug 7, 2000, 10:45 PM CDT
In force
51 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cedar County, NE, Knox County, NE

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3267 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WUUS53 KOAX 080254
SVROMA
NEC027-107-080345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
954 PM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CEDAR COUNTY IN NORTHEAST NEBRASKA
  NORTHERN KNOX COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1045 PM CDT

* AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES SOUTHWEST OF SANTEE...
  OR ABOUT 27 MILES WEST OF YANKTON...MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 1045 PM CDT
  INCLUDE...CROFTON...FORDYCE...ST. HELENA...WYNOT...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4287 9800 4265 9801 4265 9714 4286 9721

$$
FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:45 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 7, 9:45 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
945 PM CDT MON AUG 7 2000

THUNDERSTORM ACTIVITY ALONG THE KANSAS BORDER HAS LET UP.  APPEARS
THERE MAY HAVE BEEN A WEAK WAVE WHICH SHOWED ABOUT 500 MB ON THE
PROFILERS.

ACTIVITY ACROSS THE NORTH CONTINUES WITH SOME BACK BUILDING INTO
NORTH CENTRAL NEBRASKA DURING THE EVENING  DOES APPEAR TO BE AN
EXTENSION OF THIS EVIDENT ON THE SATELLITE SHOULD MOVE INTO MORE
UNSTABLE AIR IN CENTRAL NEBRASKA BY MIDNIGHT AND THEREFORE WE SHOULD
SEE SOME THUNDERSTORMS MOVING INTO EAST CENTRAL AND SOUTHEAST
NEBRASKA AFTER MIDNIGHT.

FOR NOW WILL CONTINUE THE IDEA THAT THE FRONTAL BOUNDARY ON THE
NORTH SIDE OF THE CWA WILL BE THE STRONGEST FOCUS...BUT THIS WILL
GET PUSHED SOUTHEAST INTO THE CWA TONIGHT.  MEANWHILE A WRN FRONT
FROM THE ABOUT ANW TO ICT MAY GET SHOVED EAST NORTHEAST AND HELP
CONVECTION AGAIN TONIGHT.

.OMA...NONE

POWERS

In the hours before

Special weather statement, Aug 7, 4:35 PM CDT, 5 hours 19 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-080414-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
435 PM CDT MON AUG 7 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS MAY BE NEEDED THIS TONIGHT IN EASTERN NEBRASKA AND
SOUTHWEST.

THUNDERSTORMS MAY AFFECT ALSO ANYWHERE IN THE AREA BUT ARE MOST
LIKELY TO AFFECT SOUTHEAST NEBRASKA AND SOUTHWEST IOWA NEAR THE
KANSAS AND MISSOURI BORDERS WHERE ACTIVITY MAY SPREAD NORTH FROM
A FROM ACROSS KANSAS AND MISSOURI...AND IN NORTHEAST MISSOURI
NEAR A STATIONARY FRONT ALONG THE SOUTH DAKOTA...NEBRASKA BORDER.

IN ADDITION...THE AIRMASS IS MORE MOIST AND UNSTABLE THE FURTHER
EAST ONE GOES SO THAT THUNDERSTORM ACTIVITY IN NORTHEAST NEBRASKA
MAY SPREAD SOUTHEAST INTO THE REST OF SOUTHWEST IOWA THIS EVENING.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS THE THUND2ERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINS.

POWERS
Special weather statement, Aug 7, 5:48 PM CDT, 4 hours 6 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-080416-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
435 PM CDT MON AUG 7 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS MAY BE NEEDED TONIGHT IN EASTERN NEBRASKA AND
SOUTHWEST.

THUNDERSTORMS MAY AFFECT  ANYWHERE IN THE AREA BUT ARE MOST LIKELY
TO AFFECT SOUTHEAST NEBRASKA AND SOUTHWEST IOWA NEAR THE KANSAS AND
MISSOURI BORDERS WHERE ACTIVITY MAY SPREAD NORTH FROM KANSAS AND
MISSOURI...AND IN NORTHEAST NEBRASKA NEAR A STATIONARY FRONT ALONG THE SOUTH
DAKOTA...NEBRASKA BORDER.

IN ADDITION...THE AIRMASS IS MORE MOIST AND UNSTABLE THE FURTHER
EAST ONE GOES SO THAT THUNDERSTORM ACTIVITY IN NORTHEAST NEBRASKA
MAY SPREAD SOUTHEAST INTO SOUTHWEST IOWA THIS EVENING.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS THE THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINS.

POWERS
Local storm report, Aug 7, 7:12 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
712 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    VERDEL                    NE   1 INCH HAIL
08/07/00   KNOX

0505 PM    PLYMOUTH                  NE   1 INCH HAIL
08/07/00   JEFFERSON                      EVENT DURATION 10
                                          MINUTES.

0525 PM    DE WITT                   NE   1 INCH HAIL
08/07/00   SALINE

0527 PM    DE WITT                   NE   60 MPH TSTM GUST
08/07/00   SALINE                         SEVERAL LIMBS AND 1
                                          LARGE TREE AND TWO
                                          POWER LINES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0527 PM    6 S CLATONIA              NE   1 INCH HAIL
08/07/00   GAGE
Local storm report, Aug 7, 8:27 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
827 PM CDT MON AUG 07 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    2 S REYNOLDS              NE   60 MPH TSTM GUST
08/07/00   JEFFERSON                      ROOF  TORN FROM METAL
                                          BUILDING

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:27 PM CDTSevere Thunderstorm WarningOAXJefferson33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.